Graham Hibbins, a pharmacist at Strachan’s Chemist in Uppermill, looks at how to treat constipation.
Find Strachan’s Chemist on New Street in Uppermill, or call them on 01457 820228.
THIS IS a common complaint for customers as it can affect people of all ages and its severity can vary from person to person.
Some only experience it for a short time but for others it can be a long-term condition that can cause pain, discomfort and can affect a person’s quality of life.
Bowel habits vary for each of us and it is not unusual for someone to go once every three or four days. But if passing stools suddenly becomes more difficult or you are straining to empty your bowels because stools are dry, hard and lumpy, then constipation should be considered.
The affected person may develop stomach aches, cramps and feel bloated with wind. Often they can feel sick and lose their appetite, feel lethargic and can get further problems such as haemorrhoids (piles).
Constipation can be caused by poor diet, not eating enough fibre (have plenty of fruit, vegetables and cereals), not drinking sufficient fluids and lack of exercise.
It can also be due to stress, anxiety and the side effects of certain medication. Your pharmacist or GP will be able to offer help and advice with this.
If changing your diet and lifestyle doesn’t help, laxatives may be recommended by your doctor or pharmacist. There are many different kinds and the first I would recommend are bulk-forming (Fybogel etc), which help the stools retain fluid so become softer and easier to pass.
You must drink plenty of water with these and take them during the day. However, they don’t work immediately and can take up to two or three days to have an effect.
If these don’t work osmotic laxatives such as lactulose could be tried.
Stimulant laxatives, such as senna or bisacodyl are usually tried last. They stimulate the intestinal muscles to move the stools. Usually they are only recommended short term but work quicker, usually within six to twelve hours.
Unless you have a medical condition I would suggest only using laxatives for a short period of time as your body can get used to them. Again, consult your GP or pharmacist for more detailed advice.
Next month as Christmas is approaching I am going to discuss alcohol misuse and the problems it can lead to.